Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Albuquerque, NM

February 27, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 27, 2017, 4:00 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 27, 2017, 1:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 4:00 AM MST (11:00 UTC)
In effect from
Feb 27, 2017, 1:00 PM MST
Expired
Feb 27, 2017, 6:00 PM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS85 KABQ 271100
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
400 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM TODAY FOR THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW
HUMIDITY...

.Windy and dry conditions will return to much of the northeast 
and east central plains this afternoon. Daytime high temperatures
will average 10 degrees above seasonal average for the first time
in several days. 

NMZ104-108-280100-
/O.NEW.KABQ.FW.W.0007.170227T2000Z-170228T0100Z/
Northeast Plains-East Central Plains-
400 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 6 PM MST
this evening. 

* AREA AND TIMING...Northeast and east central plains this
  afternoon and early evening.

* 20 FOOT WINDS...West and southwest 20 to 30 mph with gusts to 40
  or 45 mph.

* RELATIVE HUMIDITY...Minimum values between 10 and 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 27, 3:45 AM MST, 15 minutes earlier.

Area forecast discussion, Feb 27, 3:45 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
345 AM MST Mon Feb 27 2017

.SYNOPSIS...
High impact and rapidly changing weather can be expected across
the area through Tuesday to include several hours of critical fire
weather conditions for much of eastern New Mexico this afternoon.
Potentially damaging winds are possible for parts of central and
eastern New Mexico on Tuesday. Meanwhile, accumulating snow will
return to the high terrain areas of the north and west beginning
tonight where 6 to 12 inches are a good bet for areas near and above
7500 feet by Tuesday night. A warmer, drier trend will take hold the
latter half of the week into the weekend as temperatures trend back
to above normal.

&&

.DISCUSSION...
Decided to increase PoPs along and west of the central mtn chain
tonight into Tues as latest models show pronounced moisture
advection ahead of the approaching Pacific trough followed by colder
temperatures aloft and significant/favorable orographic forcing.
Also decided to upgrade the previous Winter Storm Watch to a Warning
for the Far NW highlands and San Juan/Tusas given forecast snow
amounts that have trended slightly upward for tonight into Tuesday.
Snow amounts will generally range between 6 and 12 inches with
locally higher amounts. Meanwhile, decided to issue winter weather
advisories for the remaining NW highlands, the Jemez...West Central
and SW Mtns through Tues owing to expected snow impacts to travel in
those areas. A later shift will likely need to expand highlights
farthe east to capture the Sangre de Cristos. Meanwhile, winds will
continue to be a major factor today and definitely on Tues as the
upper level jet core moves through central NM. Gusty winds will favor
central and eastern high terrain areas today but strong to damaging
winds will favor the SE quarter Tues where a high wind watch is
currently in place until Tues evening.

Anticipate the coldest overnight temperatures Tues and Wed night
after passage of the upper level trough as colder, drier air filters
in from the NW. So far, models show a drying and warming trend
happening the latter half of the week into the weekend as drier
mid/upper zonal flow takes over. Temperatures will start rebounding
Thurs before reaching above normal area wide Fri/Sat/Sun. Occasional
aftn breezes will pick up over the weekend ahead of another upper
level trough passing over the CO Rockies. 32

&&

.FIRE WEATHER...
Several hours of critical fire weather conditions for much of
eastern New Mexico this afternoon followed by potentially damaging
winds possible for parts of central and eastern New Mexico on Tuesday
with the focus for critical fire weather conditions shifting into
far southeast areas. Accumulating snow to return to the high terrain
areas of the north and west.

West and southwest winds increasing to the lee of the Sangre de
Cristos as well as the Clines Corners to Santa Rosa to Tucumcari
corridor this morning will strengthen further and expand eastward in
response to deepening low pressure over far northeast New Mexico
into southeast Colorado. Minimum RH values will generally range from
12 to 18 percent, which are marginal, but max temperatures will
trend much warmer and average close to 10 degrees above normal for
the first time in several days.  Additionally,  Haines indices have
also trended a bit higher as compared to yesterday with moderate
values now expected.  Will issue a Red Flag Warning for much of the
east this afternoon.  No significant wind shifts are foreseen across
eastern areas tonight but west and southwest winds will remain
locally strong and gusty tonight especially in the mountains and to
the lee of the central mountain chain.

High confidence in much stronger and potentially damaging winds for
Tuesday but cooler temperatures, increased cloud cover, lower Haines
values and higher min RH values will preclude widespread critical
fire weather conditions for EC and NE New Mexico.  Regardless,
widespread high sustained winds of 30 to 40 mph and gusts topping 60
mph can be expected. Will closely monitor areas from Ft Sumner to
Melrose to Clovis and point south for possible Fire Weather Watch on
Tuesday.

Meanwhile, rain and higher elevation snow will be widespread across
the west and north tonight through Tuesday.  This as a decent slug
of Pacific moisture races east-northeast ahead of a cold upper level
storm system that will exit Tuesday night.

Much drier and colder air will overspread the area behind this
system on strong northwest flow Wednesday. Maximum temperatures will
be as much as 15 degrees below normal across the northwest and 5 to
10 degrees below normal for the east and south.   Dry and warmer
weather will then take hold for the second half of the week with
much less windiness.

Ventilation rates will not be a concern in the near term but they
will trend downward with fair to poor vent conditions Thursday and
Friday for much of north-central, northwest and west-central locales
especially valleys.  KJ

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions forecast to persist overnight with development/lowering
of VFR cigs across central and western portions of the area Monday
morning. Otherwise, increasing southwest flow Monday will result in
gusts to between 35-40kts by afternoon at KGUP, KLVS and KTCC.
Deteriorating conditions are forecast Monday night ahead of an
approaching disturbance, with the onset of rain potentially impacting
KGUP, KFMN and KSAF toward the end of the TAF period.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  48  32  42  17 /  30  90  60  20
Dulce...........................  41  27  38   5 /  50  90  80  30
Cuba............................  45  29  40  12 /  30  90  90  50
Gallup..........................  47  34  40  11 /  20  90  80  20
El Morro........................  44  30  38   6 /  20  90  90  20
Grants..........................  49  32  41  10 /  10  70  70  10
Quemado.........................  48  35  45  19 /  10  40  70  10
Glenwood........................  58  32  48  24 /   5  70  80  10
Chama...........................  36  25  35  -4 /  70 100  90  40
Los Alamos......................  46  33  43  18 /  20  80  80  30
Pecos...........................  48  34  42  16 /  10  70  80  30
Cerro/Questa....................  41  27  39   7 /  20  60  80  40
Red River.......................  34  26  31   2 /  30  50  70  50
Angel Fire......................  39  23  36  -2 /  20  50  80  50
Taos............................  44  28  42   8 /  20  70  70  30
Mora............................  47  33  44  16 /  10  50  60  30
Espanola........................  52  35  49  20 /  10  70  60  30
Santa Fe........................  47  34  43  18 /  10  70  80  30
Santa Fe Airport................  52  34  47  15 /  10  70  70  20
Albuquerque Foothills...........  55  41  50  25 /   5  50  70  10
Albuquerque Heights.............  56  37  52  25 /   5  30  70  10
Albuquerque Valley..............  58  35  54  22 /   0  30  70  10
Albuquerque West Mesa...........  57  37  53  25 /   5  30  70  10
Los Lunas.......................  59  34  56  24 /   0  20  40  10
Rio Rancho......................  57  37  53  25 /   5  40  70  10
Socorro.........................  62  43  58  29 /   0  10  20  10
Sandia Park/Cedar Crest.........  49  37  45  20 /  10  60  80  10
Tijeras.........................  53  34  48  20 /   5  60  70  10
Moriarty/Estancia...............  56  35  49  16 /   5  50  60  10
Clines Corners..................  52  35  46  17 /   5  50  60  10
Gran Quivira....................  55  37  53  23 /   5  40  50  10
Carrizozo.......................  58  39  58  25 /   0  30  30  10
Ruidoso.........................  54  39  51  23 /   5  30  40  10
Capulin.........................  52  31  50  15 /   5   5  20  20
Raton...........................  56  31  51  15 /   5  10  20  10
Springer........................  56  29  55  20 /   0  10  20  10
Las Vegas.......................  54  36  48  15 /   5  30  40  10
Clayton.........................  64  36  61  18 /   0   5  10  10
Roy.............................  58  33  57  19 /   0   5  20  10
Conchas.........................  65  39  64  27 /   0   5  10  10
Santa Rosa......................  64  41  63  27 /   0   5  20  20
Tucumcari.......................  70  43  69  25 /   0   5  10  10
Clovis..........................  71  42  69  29 /   0   5  10  10
Portales........................  72  43  71  30 /   0   5  10  10
Fort Sumner.....................  69  42  68  29 /   0   5  10  10
Roswell.........................  72  40  73  32 /   0   5   5  10
Picacho.........................  65  42  65  29 /   0   5  10   5
Elk.............................  60  41  60  27 /   0  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 6 PM MST this evening
for the following zones... NMZ104-108.

High Wind Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ521-523>526-533>540.

Winter Weather Advisory from 6 PM this evening to 8 PM MST Tuesday
for the following zones... NMZ502-504-506-508-511.

Winter Storm Warning from 6 PM this evening to 8 PM MST Tuesday for
the following zones... NMZ503-510.

&&

32
Hazardous weather outlook, Feb 26, 4:07 AM MST, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
407 AM MST Sun Feb 26 2017

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
407 AM MST Sun Feb 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few rain and snow showers across central and western New Mexico
today may produce gusty outflow winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A more potent upper level trough will cross New Mexico from the
northwest late Monday through Tuesday with the potential for a few to
several inches of snow accumulation across northern and western New
Mexico above 6500 feet.

Strong winds will redevelop Monday and Tuesday with the potential
for west winds gusting from 50 to 65 mph from the central mountain
chain eastward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:28 AM MSTWinter Storm WarningABQ41 hr
Feb 27, 3:28 AM MSTWinter Weather AdvisoryABQ41 hr
Feb 27, 2:49 PM MSTHigh Wind WarningABQ28 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.